Michigan, 2020

Tornadoes and Flash Flooding in Michigan, August 9 to 10, 2020

August 9 to 10, 2020 · NWS MQT · 22 events in 4 counties and zones

Increasing moisture and instability ahead of cold front approaching from the Northern Plains aided the development of strong to severe thunderstorms over portions of western Upper Michigan from the afternoon of the 9th into the morning of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$404,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Increasing moisture and instability ahead of cold front approaching from the Northern Plains aided the development of strong to severe thunderstorms over portions of western Upper Michigan from the afternoon of the 9th into the morning of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 9, 2:42 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 9, 2:42 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
342 PM EDT Sun Aug 9 2020

.SHORT TERM...(This evening through Monday)
Issued at 240 PM EDT SUN AUG 9 2020

Upper air pattern consists of a 500 mb trough across the northern
Rockies and northern plains with a MCV in MN this morning. The upper
trough will continue to move east into the upper Great Lakes tonight
into Mon. Some deeper moisture and 850-500 mb q-vector convergence
moves through tonight and moves out of the eastern cwa Mon
afternoon. Tough forecast for this period as there are numerous
mcv's off to the west of the area and also a lot of old outflow
boundaries around the area as well. Thinking is that there will be a
line that moves in late this afternoon across the far west, then
this gradually moves eastward with time tonight and then exits
slowly out of the cwa with the passage of the cold front across the
area on Mon. Followed close to the conshort for pops for this time
period as this model seemed to have the best handle on the ongoing
convection off to the west and was the slowest to bring in pops into
the far west late this afternoon. Could be some severe weather with
this line with large hail and damaging wind gusts the primary
threat. There could also be some heavy rain with the high dew points
in the area as well. Confidence is low with this forecast however,
especially later in the time period as it all hinges on the
evolution of the convection this evening.

.LONG TERM...(Monday night through Sunday)
Issued at 342 PM EDT SUN AUG 9 2020

With the cold front clear through the UP and any remaining
thunderstorms exiting over the far eastern CWA, Monday night begins
a long period of tranquil weather over our area. By Tuesday, models
show a closed upper low over Hudson Bay and a second short wave
moving into the Canadian Rockies. The northern tier of the CONUS
remains in low-amplitude quasi-zonal mid-level flow. A packet of mid-
level dry air on Tuesday will keep skies completely clear but could
lead to deep mixing and drying out of the PBL. This could drop
afternoon RH to around 20-25% which, in combination with a breezy SW
gradient wind gusting to 20-25 mph at times, may lead to a concern
for fire weather. However most of the area having seen copious
rainfall over the weekend into early Monday should limit the fire
weather potential overall.

Ridging builds in for Wednesday through at least Friday leading to
continued warm and rain-free weather. GEFS mean 850 mb temps
continue hover right around 16-17 C each of those three days, pretty
much in line with what the deterministic EC and UKMET, among other
guidance. Light synoptic/background flow will allow Lake Superior
lakebreezes to develop on Wednesday keeping those shorelines cooler
in the upper 70s, but elsewhere highs should easily reach the mid
80s. Thursday and Friday look equally as warm, with less relief
along the Lake Superior shoreline as strengthening SSE flow will
keep the lakebreeze mostly offshore those days. Given the run-to-run
and model-to-model consistency in 850 mb temps, and given that the
NBM seems to be running a bit cool, added about a couple degrees to
afternoon highs each of these three days, except along the Lake
Superior shoreline on Wednesday.

By the weekend the pattern becomes more unsettled again. The GFS and
EC both show a strong short wave digging into the Northern Plains
late Friday and then lifting northeastward through northern Ontario
Saturday into Sunday. As the ridge overhead begins to break down and
shift east, there may be one or two ridge-roller type MCSs Friday
night or Saturday, depending on the exact strength and orientation
of the height gradient. Then the system's cold front moves through
around Saturday or Sunday leading to additional thunderstorm
chances. Given the agreement in the models, could have gone higher
with POPs, but for now was content to just keep the NBM's broad
chance POPs through much of the weekend until the fine scale details
come into focus.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 148 PM EDT SUN AUG 9 2020

Conditions at each TAF site will move to VFR conditions for a short
time, before convection fires up to our west and moves into our area
late this afternoon/early evening. KIWD should receive thunderstorms
first, then KCMX, and finally KSAW in the nighttime hours. Storms
could bring locally higher and erratic wind gusts, as high winds,
particularly west near KIWD, are possible. These storms may bring
some LLWS to KIWD and KCMX as they move past each of these
respective TAF sites. MVFR conditions look to occur as these storms
pass, particularly at KIWD and KCMX. VFR conditions look to return
for a short time tonight after the convection moves through, before
MVFR cigs move back into each of the TAF sites in the morning. KCMX
and KIWD should see returns to VFR conditions by late morning/early
afternoon tomorrow.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 240 PM EDT SUN AUG 9 2020

The winds will shift from the E/SE to W/SW at 10 to 20 knots as a
cold front moves through tonight. Thunderstorms could briefly
produce much stronger winds, as well as possibly some hail
overnight. Once the cold front clears the lake on Monday, winds look
to remain 10-20 knots with gusts up to 25 knots, particularly in the
western lake between Isle Royale and the Keweenaw Peninsula due to
funneling. Winds will subside slightly Monday night before picking
back up again in western Superior between Isle Royale and the
Keweenaw Peninsula; look for winds to pick up to 15-20 knots with
gusts up to 25 knots again due to the funneling of the winds in this
area. Winds will decrease to around or less than 20 knots Tuesday
night and should remain that way through the rest of the mid-week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...RJC
AVIATION...TAP
MARINE...TAP
Hazardous weather outlook, Aug 9, 2:57 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
357 PM EDT Sun Aug 9 2020

MIZ001>007-009>014-084-085-102000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
357 PM EDT Sun Aug 9 2020 /257 PM CDT Sun Aug 9 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are likely through the overnight hours. Some of the
storms could produce large hail, damaging winds, and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible again on Monday, mainly over south-
central and eastern Upper Michigan.

There is a moderate swim risk for the Lake Michigan beaches of
Schoolcraft County on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.

LSZ162-240>251-263>267-102000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
357 PM EDT Sun Aug 9 2020 /257 PM CDT Sun Aug 9 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Areas of dense fog will remain possible today and tonight.

Thunderstorms are likely through the overnight hours. Some of the
storms could produce large hail, damaging winds, and heavy rain.

Areas of fog are expected tonight and could be locally dense.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible again on Monday, mainly over far
eastern Lake Superior.

Areas of fog are expected on Monday and could be locally dense.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-102000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
357 PM EDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are likely tonight. Some of the storms could
produce large hail, damaging winds, and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible again on Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

In the hours before

Local storm report, Aug 9, 10:15 AM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1115 AM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       THREE LAKES             46.56N 88.21W
08/09/2020  M1.21 INCH       BARAGA             MI   COCORAHS

            COCORAHS STATION MI-BG-3 LANSE 17.8 SE.
            RAINFALL STRADDLED OBSERVATION TIME BUT
            MOSTLY FELL IN A 6-12 HOUR PERIOD.

&&

RJC
Local storm report, Aug 9, 10:16 AM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1116 AM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       9 S KENTON              46.36N 88.91W
08/09/2020  M1.14 INCH       IRON               MI   COCORAHS

            COCORAHS STATION MI-IR-1 TROUT CREEK 9.6
            SSE. RAINFALL STRADDLED OBSERVATION TIME BUT
            MOSTLY FELL IN A 6-12 HOUR PERIOD.

&&

RJC
Local storm report, Aug 9, 10:17 AM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1117 AM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       6 NNE WAY DAM           46.24N 88.19W
08/09/2020  M1.09 INCH       IRON               MI   COCORAHS

            COCORAHS STATION MI-IR-2 CRYSTAL FALLS 11.7
            NE. RAINFALL STRADDLED OBSERVATION TIME BUT
            MOSTLY FELL IN A 6-12 HOUR PERIOD.

&&

RJC
Local storm report, Aug 9, 10:19 AM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1119 AM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       4 NW MENOMINEE          45.16N 87.69W
08/09/2020  M1.45 INCH       MENOMINEE          MI   COCORAHS

            COCORAHS STATION MI-MM-8 MENOMINEE 4.1 NW.
            RAINFALL STRADDLED OBSERVATION TIME BUT
            MOSTLY FELL IN A 6-12 HOUR PERIOD.

&&

RJC
Local storm report, Aug 9, 10:23 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
1123 AM EDT SUN AUG 9 2020

...SUMMARY OF RAINFALL TOTALS FROM MORNING OF AUGUST 8, 2020...

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HEAVY RAIN       3 W ECHO LAKE           46.61N 88.91W
08/08/2020  M3.00 INCH       HOUGHTON           MI   MESONET

            MESONET STATION KTNM4 8 N KENTON.

1000 AM     HEAVY RAIN       4 NNE WATTON            46.58N 88.58W
08/08/2020  M2.38 INCH       BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION SNWM4 3.5 NE WATTON.

0800 AM     HEAVY RAIN       1 ESE BERGLAND          46.59N 89.55W
08/08/2020  M1.75 INCH       ONTONAGON          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BERM4 BERGLAND DAM.

0824 AM     HEAVY RAIN       6 ENE ROCK OF AGES      47.91N 89.14W
08/08/2020  M1.68 INCH       KEWEENAW           MI   MESONET

            MESONET STATION WINM4 WINDIGO - ISLE ROYALE.

0856 AM     HEAVY RAIN       1 W IRONWOOD            46.46N 90.16W
08/08/2020  M1.52 INCH       GOGEBIC            MI   PUBLIC

            RAIN FROM 3AM TO 7AM TODAY FOR EVENT.

0900 AM     HEAVY RAIN       4 NW MENOMINEE          45.16N 87.69W
08/09/2020  M1.45 INCH       MENOMINEE          MI   COCORAHS

            COCORAHS STATION MI-MM-8 MENOMINEE 4.1 NW.
            RAINFALL STRADDLED OBSERVATION TIME BUT
            MOSTLY FELL IN A 6-12 HOUR PERIOD.

0100 PM     HEAVY RAIN       ISHPEMING 7.2 SW        46.41N 87.75W
08/08/2020  M1.35 INCH       MARQUETTE          MI   NWS EMPLOYEE

            COCORAHS MI-MQ-19.

0700 AM     HEAVY RAIN       2 SE CHAMPION           46.50N 87.94W
08/09/2020  M1.35 INCH       MARQUETTE          MI   COCORAHS

            COCORAHS STATION MI-MQ-24 WOBIC 0.5 ESE.

0700 AM     HEAVY RAIN       6 E CHAMPION            46.50N 87.84W
08/09/2020  M1.32 INCH       MARQUETTE          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLKM4 5.7 E CHAMPION.

1045 PM     HEAVY RAIN       4 ESE CHAMPION          46.50N 87.89W
08/08/2020  M1.28 INCH       MARQUETTE          MI   MESONET

            MESONET STATION HUMM4 3.8 E CHAMPION.

0800 AM     HEAVY RAIN       2 WSW WATTON            46.53N 88.64W
08/09/2020  M1.24 INCH       BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION WTNM4 WATTON 2 WSW.
            RAINFALL STRADDLED OBSERVATION TIME BUT
            MOSTLY FELL IN A 6-12 HOUR PERIOD.

0800 AM     HEAVY RAIN       1 NE IRONWOOD           46.47N 90.14W
08/08/2020  M1.23 INCH       GOGEBIC            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION IWOM4 IRONWOOD.

0800 AM     HEAVY RAIN       1 ESE THREE LAKES       46.55N 88.18W
08/09/2020  M1.23 INCH       BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MIEM4 MICHIGAMME
            3WNW. RAINFALL STRADDLED OBSERVATION TIME
            BUT MOSTLY FELL IN A 6-12 HOUR PERIOD.

0800 AM     HEAVY RAIN       THREE LAKES             46.56N 88.21W
08/09/2020  M1.21 INCH       BARAGA             MI   COCORAHS

            COCORAHS STATION MI-BG-3 LANSE 17.8 SE.
            RAINFALL STRADDLED OBSERVATION TIME BUT
            MOSTLY FELL IN A 6-12 HOUR PERIOD.

0930 AM     HEAVY RAIN       2 SW BAGLEY             45.53N 87.62W
08/09/2020  M1.20 INCH       MENOMINEE          MI   COCORAHS

            COCORAHS STATION MI-MM-5 DAGGETT 4.8 N.

0800 AM     HEAVY RAIN       2 SE HERMAN             46.65N 88.33W
08/09/2020  M1.20 INCH       BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HERM4 2.0 SE HERMAN.
            RAINFALL STRADDLED OBSERVATION TIME BUT
            MOSTLY FELL IN A 6-12 HOUR PERIOD.

1124 AM     HEAVY RAIN       34 ENE ROCK OF AGES     48.11N 88.61W
08/08/2020  M1.19 INCH       KEWEENAW           MI   MESONET

            MESONET STATION OJIM4 OJIBWAY - ISLE ROYALE.

0900 AM     HEAVY RAIN       1 SE IRONWOOD           46.44N 90.13W
08/08/2020  M1.17 INCH       GOGEBIC            MI   COCORAHS

            COCORAHS STATION MI-GG-5 IRONWOOD 1.4 SE.

0800 AM     HEAVY RAIN       2 WNW IRONWOOD          46.47N 90.18W
08/08/2020  M1.17 INCH       GOGEBIC            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION IRMM4 IRONWOOD WWTP.

0615 AM     HEAVY RAIN       3 S BETSY LAKE          46.58N 85.27W
08/09/2020  M1.16 INCH       LUCE               MI   MESONET

            MESONET STATION TAPM4 3.4 S BETSY LAKE.

0800 AM     HEAVY RAIN       9 S KENTON              46.36N 88.91W
08/09/2020  M1.14 INCH       IRON               MI   COCORAHS

            COCORAHS STATION MI-IR-1 TROUT CREEK 9.6
            SSE. RAINFALL STRADDLED OBSERVATION TIME BUT
            MOSTLY FELL IN A 6-12 HOUR PERIOD.

0800 AM     HEAVY RAIN       6 NNE WAY DAM           46.24N 88.19W
08/09/2020  M1.09 INCH       IRON               MI   COCORAHS

            COCORAHS STATION MI-IR-2 CRYSTAL FALLS 11.7
            NE. RAINFALL STRADDLED OBSERVATION TIME BUT
            MOSTLY FELL IN A 6-12 HOUR PERIOD.

0240 PM     HEAVY RAIN       HARVEY                  46.49N 87.35W
08/08/2020  M1.03 INCH       MARQUETTE          MI   MESONET

            MESONET STATION FW7853 MARQUETTE.

1100 AM     HEAVY RAIN       3 S SWANSON             45.43N 87.71W
08/08/2020  E1.00 INCH       MENOMINEE          MI   TRAINED SPOTTER

            FROM EMAIL. FROM 8AM TO 11AM EDT.

&&

RJC
Local storm report, Aug 9, 1:10 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
210 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       1 SE MENOMINEE          45.11N 87.61W
08/09/2020  M1.00 INCH       MENOMINEE          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MENM4 MENOMINEE.

&&

TAP

The radar

The Marquette radar (KMQT), 93 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 flash flood, 2 tornado, 1 hail. Local standard time, as filed.

Hail, Houghton

When
August 9, 3:45 PM EST to 3:55 PM EST
Where
Houghton County, 2.51 mi NE of Alston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.800, -88.700

The spotter near Alston observed hail up to penny-sized which lasted for about ten minutes.

Flash Flood, Gogebic

When
August 9, 5:00 PM CST to 8:00 PM CST
Where
Gogebic County, 0.16 mi NNE of Connorville to 9.42 mi SSW of Ironwood
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
46.552, -89.919

Gogebic County Sheriff's department reported that a portion of Highway US-2 was flooded with stranded vehicles. Highway US-2 was closed from Douglas Boulevard to Lowell Street. Law enforcement also reported a downed power line nearby in Ironwood. Nearly an inch and a half of rainfall from thunderstorms over a three-hour period caused the flooding.

Thunderstorm Wind, Iron

When
August 9, 7:43 PM CST to 7:48 PM CST
Where
Iron County, 3.42 mi WSW of Basswood
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
46.170, -88.890

The NWS storm survey found widespread extensive tree damage on both sides of Golden Lake in Iron County. At least a hundred healthy softwood and hardwood trees were snapped and uprooted, some causing minor damage to homes in the area. One camper had to be rescued after being trapped by falling trees but was uninjured. Time of the report was estimated from radar.

Thunderstorm Wind, Iron

When
August 9, 7:54 PM CST to 8:00 PM CST
Where
Iron County, 1.59 mi WSW of Gibbs
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
46.220, -88.730

The Iron County Road Commission reported clearing numerous trees fallen on power lines along Gold Mine Road for about four miles northeast of the intersection with Basswood Road. The time of the report was estimated from radar.

Thunderstorm Wind, Houghton

When
August 9, 8:56 PM EST to 9:01 PM EST
Where
Houghton County, 0.48 mi W of Sidnaw
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
46.500, -88.710

There was a picture posted on social media from one of the local TV stations of a large portion of a tree downed on power lines south of Sidnaw.

Tornado, Iron

When
August 9, 8:20 PM CST to 8:25 PM CST
Where
Iron County, 5.21 mi WSW of Scott Lake to 4.31 mi WSW of Scott Lake
Rating
EF0
Path length
1.03 mi
Path width
250 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
45.990, -88.669

Tornado damage was confirmed by NWS storm survey team with numerous hardwood and softwood trees snapped off or uprooted on its path along and north of the Brule River in Iron County. Time of the damage was estimated from radar.

Thunderstorm Wind, Iron

When
August 9, 8:44 PM CST to 8:50 PM CST
Where
Iron County, 2.95 mi WSW of Basswood
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
46.170, -88.880

There was a photo submitted to local media of numerous trees down near Golden Lake in Iron County. The time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
August 9, 9:51 PM EST to 9:56 PM EST
Where
Marquette County, 3.11 mi SSE of Wobis
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
46.460, -87.940

Two fresh pine trees about a foot in diameter were uprooted on the side of Highway M-95 northeast of Republic. The time of the report was estimated from radar.

Thunderstorm Wind, Iron

When
August 9, 8:52 PM CST to 8:59 PM CST
Where
Iron County, 2.82 mi NE of Crystal Falls Iron C
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
46.050, -88.230

Photos received through social media indicated at least a dozen trees were snapped or uprooted from thunderstorm winds near Peavy Falls Dam.

Thunderstorm Wind, Marquette

When
August 9, 9:52 PM EST to 10:58 PM EST
Where
Marquette County, 0.69 mi N of Wobis
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.510, -87.970

Two trees at least a foot in diameter were uprooted by thunderstorm winds in Champion.

Thunderstorm Wind, Marquette

When
August 9, 9:52 PM EST to 9:57 PM EST
Where
Marquette County, 0.69 mi N of Wobis
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
46.510, -87.970

There was a photo submitted to local media of two trees at least a foot in diameter uprooted in Champion. The time of the report was estimated by radar.

Tornado, Iron

When
August 9, 8:56 PM CST to 8:57 PM CST
Where
Iron County, 1.92 mi E of Crystal Falls Iron C to 5.72 mi E of Crystal Falls Iron C
Rating
EF1
Path length
3.8 mi
Path width
250 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
46.024, -88.230

At least 50 to 100 healthy softwood and hardwood trees were snapped and uprooted on both sides of the road where NWS personnel has access to the path. The tornado, with estimated wind speed of 105 mph, started at Peavy Pond Road and took a path over the northern end of Peavy Pond. Damage could be seen where the tornado moved back onshore and across a small island.

Flash Flood, Houghton

When
August 9, 10:00 PM EST to August 10, 12:00 AM EST
Where
Houghton County, 8.6 mi SW of Freda to 2.97 mi SW of Freda
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
47.028, -88.934

There was a report and video received on social media of water flowing over the roads near the intersection of Massie Road and US-Highway 41 in Chassell. There was also a video received of a business in Chassell surrounded by about a foot of standing water. Three to four inches of rainfall over a couple hours time caused the localized flooding over the area.

Flash Flood, Houghton

When
August 9, 10:00 PM EST to August 10, 12:00 AM EST
Where
Houghton County, 2.61 mi S of Lake Roland to 2.75 mi SSW of Lake Roland
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.843, -88.858

There were multiple shoulder washouts along Pike Lake Road. There were also some docks on local lakes underwater. The time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
August 9, 10:00 PM EST to 10:05 PM EST
Where
Marquette County, 0.48 mi W of Clarksburg
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
NWS Storm Survey
Coordinates
46.480, -87.860

Numerous softwood trees were snapped and uprooted near Clarksburg. The time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
August 9, 10:04 PM EST to 10:09 PM EST
Where
Marquette County, 0.84 mi NW of West Ishpeming
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
46.490, -87.690

There was a report of half a tree down and a power outage near Ishpeming from thunderstorm winds. Time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
August 9, 10:08 PM EST to 10:13 PM EST
Where
Marquette County, 0.84 mi SW of Partridge
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
46.490, -87.530

There was a damage report via social media of a brand new trampoline bent and torn along with a shattered planter on a deck.

Thunderstorm Wind, Marquette

When
August 9, 10:21 PM EST to 10:26 PM EST
Where
Marquette County, 0.44 mi ESE of (Mqt)marquette Co Ar
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.527, -87.562

Law enforcement reported downed power lines on Highway US-41 near Heritage Drive causing power outages. The NWS Marquette also took a power hit and was on generator power for a period.

Thunderstorm Wind, Marquette

When
August 9, 10:30 PM EST to 10:35 PM EST
Where
Marquette County, 1.67 mi SE of Diorite
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.502, -87.797

Law enforcement reported multiple power lines down along County Roads CJ and 496 in Ely Township.

Thunderstorm Wind, Marquette

When
August 9, 10:40 PM EST to 10:45 PM EST
Where
Marquette County, 3.74 mi SSW of Greenwood
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.430, -87.780

Law enforcement dispatch reported downed power lines across a driveway on County Road CD southwest of Ishpeming.

Thunderstorm Wind, Marquette

When
August 9, 10:44 PM EST to 10:49 PM EST
Where
Marquette County, 2.02 mi ESE of Negaunee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.490, -87.560

Law enforcement reported a tree down from thunderstorm winds across Miller Road in New Buffalo location near Negaunee.

Thunderstorm Wind, Iron

When
August 9, 9:52 PM CST to 9:57 PM CST
Where
Iron County, 2.82 mi NE of Crystal Falls Iron C
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
46.050, -88.230

There were photos received through social media of at least a dozen trees snapped or uprooted near Peavy Pond Road. The time of the report was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyThe tornado archive for Michigan, 2020Warnings in Michigan, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910981, 910998, 915465, 915252, 914962, 915257, 914963, 915254, 911021, 911022, 914964, 914976, 914955, 914969, 915255, 911010, 911006, 910999, 914974, 911000, 911002, 914966.